Arkansas, 2014

Hail and Damaging Winds in Arkansas, June 5 to 6, 2014

June 5 to 6, 2014 · NWS TSA · 14 events in 5 counties and zones

Several complexes of thunderstorms moved into northwestern Arkansas from the north on June 5th and 6th. Heavy rainfall, large hail, and damaging winds occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several complexes of thunderstorms moved into northwestern Arkansas from the north on June 5th and 6th. Heavy rainfall, large hail, and damaging winds occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 4, 11:00 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 11:00 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CDT THU JUN 5 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
A NEARLY STATIONARY FRONTAL BOUNDARY JUST NORTH OF THE CWA TONIGHT
WILL ALLOW FOR THUNDERSTORM CHANCES TO BECOME POSSIBLE LATE
TONIGHT AND CONTINUE THROUGH THURSDAY ACROSS NORTHEAST OKLAHOMA
AND FAR NORTHWEST ARKANSAS. LATEST LOCAL MODEL DATA INDICATES AN
MCS TRYING TO PUSH THROUGH DURING THE MORNING HOURS THURSDAY. WILL
ADD TEMPO GROUPS TO BVO/XNA/FYV. BROKEN/OVERCAST MID CLOUDS AND
SOUTHERLY WINDS SHOULD REMAIN COMMON ACROSS NORTHEAST
OKLAHOMA...WITH THE POTENTIAL OF MVFR CONDITIONS THURSDAY MORNING
WITHIN ANY PRECIP. ACROSS SOUTHEAST OKLAHOMA INTO WEST CENTRAL
ARKANSAS SCATTERED MID/HIGH CLOUDS SHOULD BE COMMON DURING THE DAY
AND INCREASE IN COVERAGE TOWARD THE END OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 938 PM CDT WED JUN 4 2014/

..UPDATE...

DISCUSSION...
CONVECTION CONTINUES TO SLOWLY INCREASE IN
INTENSITY ACROSS SWRN MO/SERN KS IN VICINITY
OF A STATIONARY FRONT DRAPED ACROSS THE REGION.
POTENTIAL STORM SPLITS/COLD POOL MAY BRING A FEW
STORMS INTO PARTS OF FAR NERN OK AND PERHAPS NWRN
AR OVERNIGHT. PARTS OF NE OK HAVE RECENTLY BEEN
INCLUDED IN A SEVERE THUNDERSTORM WATCH VALID UNTIL
5 AM.

WILL ALSO NEED TO KEEP A VERY CLOSE EYE ON ORGANIZING
THUNDERSTORMS ACROSS NERN CO. LOCAL MODEL/HRRR
AND LATEST 00Z NAM SUGGESTS THAT A COMPLEX WILL DEVELOP
ACROSS KS THROUGH THE OVERNIGHT HOURS AND IMPACT PARTS
OF NE OK/NW AR AROUND 12-15Z. DAMAGING WINDS WOULD BE
POSSIBLE WITH THIS ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  91  73  89 /  20  40  50  60
FSM   72  91  74  89 /  10  20  30  30
MLC   72  91  75  90 /  10  10  20  30
BVO   71  88  70  87 /  40  60  60  60
FYV   69  86  69  84 /  20  30  60  60
BYV   70  85  69  82 /  20  60  60  60
MKO   72  91  73  90 /  20  20  40  40
MIO   71  86  71  85 /  50  60  60  60
F10   73  91  74  90 /  10  20  30  40
HHW   71  91  74  91 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...20
Hazardous weather outlook, Jun 4, 4:02 PM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
502 PM CDT WED JUN 4 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 PM CDT WED JUN 4 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTH OF A TULSA TO FAYETTEVILLE LINE.
	ONSET...AFTER 7-8 PM.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS FAR SOUTHEAST KANSAS INTO
MISSOURI...AND A FEW STORMS WHERE BEGINNING TO DEVELOP ACROSS
SOUTHWEST MISSOURI LATE THIS AFTERNOON. THUNDERSTORMS MAY CONTINUE
TO DEVELOP ACROSS SOUTHWEST MISSOURI INTO SOUTHEAST KANSAS...WITH
STORMS POSSIBLY SAGGING SOUTHEAST INTO FAR NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS DURING THE EVENING HOURS. INSTABILITY WOULD BE
SUFFICIENT TO SUPPORT A FEW SEVERE THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS WESTERN KANSAS OVERNIGHT
AND MAKE A RUN AT NORTHEAST OKLAHOMA TOWARD DAYBREAK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY
RAIN POTENTIAL.
SATURDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN EXTENDED PERIOD OF THUNDERSTORM CHANCES WILL CONTINUE ACROSS
THE REGION FROM LATE WEEK THROUGH THE WEEKEND...AS A SLOW MOVING
FRONTAL BOUNDARY RESIDES IN THE AREA.  INSTABILITY WILL BE
SUFFICIENT...ALONG WITH GRADUALLY INCREASING WIND SHEAR...TO
SUPPORT A RISK FOR SEVERE WEATHER ESPECIALLY THURSDAY AND FRIDAY.
ADDITIONALLY...HEAVY RAINFALL WILL BE AN INCREASING CONCERN
ESPECIALLY ACROSS NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Hail, Carroll

When
June 5, 2:20 AM CST
Where
Carroll County, 3.6 mi NNE of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.495, -93.397

Thunderstorm Wind, Carroll

When
June 5, 2:20 AM CST
Where
Carroll County, 3.67 mi NNE of Oak Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.496, -93.397

Strong thunderstorm wind blew down large tree limbs.

Hail, Carroll

When
June 5, 2:21 AM CST
Where
Carroll County, 2.66 mi NE of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -93.400

Hail, Washington

When
June 5, 2:25 AM CST
Where
Washington County, 2.62 mi WNW of Springdale
Measured
0.75 in hail
Reported by
Public
Coordinates
36.200, -94.170

Hail, Carroll

When
June 5, 2:28 AM CST
Where
Carroll County, 1.31 mi WNW of Oak Grove
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.460, -93.450

Hail, Carroll

When
June 5, 2:45 AM CST
Where
Carroll County, 3 mi E of Green Forest
Measured
1 in hail
Reported by
Public
Coordinates
36.320, -93.396

Hail, Carroll

When
June 5, 2:50 AM CST
Where
Carroll County, 4 mi N of Carrollton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.328, -93.320

Thunderstorm Wind, Carroll

When
June 6, 12:10 AM CST
Where
Carroll County, 0.45 mi NW of Eureka Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.404, -93.736

Strong thunderstorm wind blew down large tree limbs.

Lightning, Benton

When
June 6, 12:55 AM CST
Where
Benton County, Gentry
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.270, -94.480

Two people were struck and injured by lightning in the McDonald's parking lot.

Thunderstorm Wind, Franklin

When
June 6, 11:02 AM CST
Where
Franklin County, 2 mi E of Ozark
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.500, -93.794

Strong thunderstorm wind blew down some utility lines along Highway 64 east of Ozark.

Thunderstorm Wind, Franklin

When
June 6, 11:02 AM CST
Where
Franklin County, 3 mi S of Ozark to 2.06 mi NNW of Denning
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.457, -93.830

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Crawford

When
June 6, 11:05 AM CST
Where
Crawford County, Mulberry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.500, -94.050

A storm spotter estimated thunderstorm wind gusts to 60 mph.

Thunderstorm Wind, Franklin

When
June 6, 11:05 AM CST
Where
Franklin County, 0.6 mi SE of Altus
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.445, -93.761

Strong thunderstorm wind blew down a large tree onto a car. The car's occupant was trapped inside and needed to be rescued by first responders but was uninjured.

Thunderstorm Wind, Franklin

When
June 6, 11:10 AM CST
Where
Franklin County, 0.74 mi SE of Altus
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.442, -93.761

Strong thunderstorm wind blew down a large tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528173, 528176, 528177, 528178, 528179, 528180, 528181, 528198, 531560, 528199, 528200, 528201, 528202, 528203.